Commenced in January 2007
Frequency: Monthly
Edition: International
Paper Count: 32131
Discovering Liouville-Type Problems for p-Energy Minimizing Maps in Closed Half-Ellipsoids by Calculus Variation Method

Authors: Lina Wu, Jia Liu, Ye Li


The goal of this project is to investigate constant properties (called the Liouville-type Problem) for a p-stable map as a local or global minimum of a p-energy functional where the domain is a Euclidean space and the target space is a closed half-ellipsoid. The First and Second Variation Formulas for a p-energy functional has been applied in the Calculus Variation Method as computation techniques. Stokes’ Theorem, Cauchy-Schwarz Inequality, Hardy-Sobolev type Inequalities, and the Bochner Formula as estimation techniques have been used to estimate the lower bound and the upper bound of the derived p-Harmonic Stability Inequality. One challenging point in this project is to construct a family of variation maps such that the images of variation maps must be guaranteed in a closed half-ellipsoid. The other challenging point is to find a contradiction between the lower bound and the upper bound in an analysis of p-Harmonic Stability Inequality when a p-energy minimizing map is not constant. Therefore, the possibility of a non-constant p-energy minimizing map has been ruled out and the constant property for a p-energy minimizing map has been obtained. Our research finding is to explore the constant property for a p-stable map from a Euclidean space into a closed half-ellipsoid in a certain range of p. The certain range of p is determined by the dimension values of a Euclidean space (the domain) and an ellipsoid (the target space). The certain range of p is also bounded by the curvature values on an ellipsoid (that is, the ratio of the longest axis to the shortest axis). Regarding Liouville-type results for a p-stable map, our research finding on an ellipsoid is a generalization of mathematicians’ results on a sphere. Our result is also an extension of mathematicians’ Liouville-type results from a special ellipsoid with only one parameter to any ellipsoid with (n+1) parameters in the general setting.

Keywords: Bochner Formula, Stokes’ Theorem, Cauchy-Schwarz Inequality, first and second variation formulas, Hardy-Sobolev type inequalities, Liouville-type problem, p-harmonic map.

Digital Object Identifier (DOI):

Procedia APA BibTeX Chicago EndNote Harvard JSON MLA RIS XML ISO 690 PDF Downloads 770


[1] R. Bellman, Dynamic programming and Lagrange Multiplies, Proceedings of the National Academy of Sciences, 1956, 42(10): 767-769.
[2] L. F. Cheung and P. F. Leung, A remark on convex functions and p-harmonic maps,Geometriae Dedicata, 56(3), 269-270.
[3] F. H. Clarke Necessary Conditions for Nonsmooth Problems in Optimal Control and the Calculus of Variations, Doctoral thesis, University of Washington, 1973. (Thesis director: R.T. Rockafellar)
[4] L. A. Caffarelli, R. Kohn and L. Nirenberg, First Order Interpolation Inequalities with Weights, Compositio Math., 53(1984), 259-275.
[5] S. Kawai, p-Harmonic maps and convex functions,Geometriae Dedicata, 74(3), 261-265.
[6] M. Morse, Relations between the critical points of a real function of n independent variables, Transactions of the American Mathematical Society, 1925, 27(3): 345-396.
[7] S. Pigola, M. Rigoli and A. G. Setti, Constancy of p-harmonic maps of finite q-energy into non-positively curved manifolds, Mathematische Zeitschrift, 258(2), 347-362.
[8] L. S. Pontryagin, R. V. Boltyanskii, R. V. Gamkrelidze, and E. F. Mischenko The Mathematical Theory of Optimal processes, Wileylnterscience, New York, 1962.
[9] R. T. Rockafellar Generalized Hamiltonian Equations for Conevx problems of Lagrange, Pacific J. Math., 33:411-428, 1970.
[10] R. Shoen and S. T. Yau, Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature, Commentarii Mathematici Helvetici 51(1), 333-341.
[11] S. W. Wei, The minima of the p-energy functional, Elliptic and Parabolic Methods in Geometry, A.K. Peters (1996) 171-203
[12] S. W. Wei, J. F. Li and L. Wu, p-Harmonic generalizations of the uniformization theorem and Bochner’s method, and geometric applications, Proceedings of the 2006 Midwest Geometry Conference, Commun. Math. Anal., Conf. 01(2008), 46-68.
[13] S. W. Wei and C. M. Yau, Regularity of p-energy minimizing maps and p-super-strongly unstable indices, J.Geom. Analysis, vol 4, No.2 (1994), 247-272.
[14] L. Wu, S. W. Wei, J. Liu and Y. Li, Discovering Geometric and Topological Properties of Ellipsoids by Curvatures, British Journal of Mathematics and Computer Science, 8(4): 318-329, 2015.